Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 74, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 1998, 5:05 PM CDT for Hutchinson County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1998, 5:05 PM CDT (22:05 UTC)
- Expired
- Jun 11, 1998, 5:35 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Hutchinson County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:05 PM CDT | Hail 1 | Tripp, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
806 WUUS1 KFSD 112206 RRA SVRFSD SDC067-112235- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 505 PM CDT THU JUN 11 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 535 PM CDT * AT 501 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES EAST OF LAKE ANDES OR 4 MILES WEST OF TRIPP MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRIPP AROUND 510 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:05 AM CDT, 7 hours earlier.
Area forecast discussion, Jun 11, 10:05 AM CDT, 7 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 AM CDT THU JUN 11 1998 SFC ANALYSIS INDICATES DENSE FOG CONFINED TO TRISTATE AREA AROUND FSD. FOG LIFTING RAPIDLY OVR REMAINDER OF FORECAST AREA THIS MRNG. EXPECT FOG WILL ALSO LIFT FM TRISTATE AREA AROUND FSD BEFORE NOON. STLT LOOPS INDICATE TOP OF DISTORTED COMMA CLOUD STUCTURE MOVG ACROSS FORECAST AREA THIS MRNG. STLT LOOPS ALSO SHOW BRKS IN CLDS DVLPG OVR SD AND NEBRASKA...SO EXPECT PREVIOUS FORECAST LOOKS GOOD CLD WISE ATTM. WSR-88D SHOWS AREA OF SHWRS/TSTMS MOVG OVR ABR SE HALF FORECAST AREA AND AS FAR SW AS OFK. STLT LOOPS WOULD INDICATE BREAKS IN CLDS OVR ERN NEBRASKA. ATTM STILL EXPECT PCPN TO BECOME MORE SCT AND BREAKS IN CLDS TO CONT. HAVE UPDATED FOR FOG IN TRISTATE AREA...BUT WILL MONITOR FOR UPDATES OVR REMAINDER OF AREA. .FSD...NONE BLOOM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:35 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 11, 6:51 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.